Kentucky, 2012Damaging Winds in Kentucky, July 24, 2012
July 24, 2012 · NWS ILN · 2 events in 1 county or zone
An organized thunderstorm complex moved southeastward into the Ohio Valley ahead of a cold front during the late morning hours. Part of the complex then moved into northern Kentucky during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An organized thunderstorm complex moved southeastward into the Ohio Valley ahead of a cold front during the late morning hours. Part of the complex then moved into northern Kentucky during the early afternoon. The main threat from the storms in this complex was damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 24, 9:39 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 24, 9:39 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1039 AM EDT TUE JUL 24 2012
.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH ACROSS OUR AREA TODAY...HELPING TO
ENHANCE CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FRONT WILL THEN
LIFT BACK NORTH ACROSS THE REGION AS A WARM FRONT WEDNESDAY. A
WEAK LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT BACK ACROSS THE
OHIO VALLEY THURSDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST CHANGES THIS MORNING INVOLVE RAISING POPS AND THREAT FOR
SEVERE WEATHER.
A COLD FRONT WILL CONTINUE TO SAG SOUTHWARD INTO THE REGION FROM
THE NORTH TODAY. MAIN DILEMMA WILL BE CURRENT MCS CLUSTER PUSHING
SE INTO THE NW CWFA PER RADAR MOSAIC. CLUSTER COULD PRODUCE SOME
SVR THUNDERSTORMS AS IT PUSHES SE. MAIN THREAT WILL BE DAMAGING
WINDS. SPC HAS DECIDED TO GO WITH A SMALL SEVERE THUNDERSTORM
WATCH FOR PARTS OF THE AREA IN ADVANCE OF THIS CLUSTER UNTIL 19Z
WITH HIGH PWATS NEAR AND IN EXCESS OF 2 INCHES...HEAVY RAIN WILL
ALSO OCCUR...BUT WITH MODERATE SHEAR IN THE MID LEVELS...AND STORM
MOTIONS IN THE 30 TO 40 MPH...FLOODING SHOULD BE LIMITED.
PCPN SHOULD EXIT THE SE CWFA BETWEEN 18Z AND 20Z AND THEN FOCUS
WILL SHIFT TO OUR SW FOR POSSIBLE THUNDERSTORM REDEVELOPMENT ALONG
THE FRONT WHERE INSTABILITY IS FORECAST TO BE THE GREATEST.
AS FOR TEMPERATURES...IT WILL BE VARY TRICKY GIVEN CURRENT CLOUD
COVER AND EXPECTED RAINFALL ACRS MUCH OF THE REGION THROUGH EARLY
AFTN. HAVE PRETTY MUCH LEFT HIGHS AS IS...RANGING FROM THE UPPER
80S TO LOWER 90S...BUT THIS WILL HAVE TO BE WATCH AS THE DAY GOES
ON. SO...DESPITE HEAT INDICES REACHING NEAR 100 DEGREES IN THE
SOUTHWEST...WILL CONTINUE TO HOLD OFF ON HEAT HEADLINES THERE
GIVEN THE HIGH VARIABILITY OF CLOUDS AND TEMPERATURES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD LATE THIS
EVENING...FINALLY STALLING ACROSS THE EXTREME SOUTHERN ZONES LATE
TONIGHT. WITH THE LOSS OF DAYTIME HEATING...HAVE FORECAST A LULL
IN ANY PRECIPITATION TO START OFF TONIGHT. ADDITIONAL ELEVATED
SHOWERS WITH A POSSIBLE THUNDERSTORM COULD FIRE OFF AGAIN LATE
TONIGHT ALONG THE FRONTAL BOUNDARY. THIS ACTIVITY COULD LINGER
INTO THE DAY WEDNESDAY AS THE FRONT BEGINS TO LIFT NORTHEASTWARD
ACROSS THE OHIO VALLEY AS A WARM FRONT. TEMPERATURES WILL ONCE
AGAIN BE PROBLEMATIC FOR WEDNESDAY AS THE NAM SUGGESTS A WARM POOL
OF 25C AT 850 HPA NOSING INTO OUR AREA LATE IN THE AFTERNOON. IF
WE CAN CLEAR OUT IN THE WAKE OF THE WARM FRONT...IT IS LIKELY
THAT THE CURRENT FORECAST TEMPERATURES WILL HAVE TO BE ADJUSTED
UPWARD. EITHER WAY...WE WILL LIKELY SEE FURTHER HEAT HEADLINES
FOR THE AREA.
WEDNESDAY NIGHT APPEARS WELL CAPPED AND HAVE KEPT ANY POPS OUT FOR
THAT PERIOD. A SHORTWAVE PASSING BY TO OUR NORTH WILL DRAG A COLD
FRONT SOUTHEASTWARD TOWARD OUR AREA THURSDAY NIGHT. CONVECTION
WILL DEVELOP OUT AHEAD OF THIS FRONT AND LOOKS TO ARRIVE IN OUR
FORECAST AREA LATE THURSDAY INTO EARLY FRIDAY. MODELS STILL HAVE
SLIGHTLY VARYING TIMING FOR THIS CONVECTION. SO HAVE OPTED WITH A
BLEND OF THE FASTER NAM...AND SLOWER ECMWF.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE S/W DOESNT SWING THRU UNTIL FRIDAY...SO THIS SHOULD STALL THE
MOVEMENT OF THE FRONT EWD AND SHOULD KICKOFF ADDITION CONVECTION
ON FRIDAY. WENT WITH THE HIGHER POPS IN THE E ON FRIDAY.
WEAK HIGH PRESSURE BUILDS IN FOR SATURDAY INTO SUNDAY. LOOKS LIKE A
WRMFNT MIGHT BE PUSHED OUT OF THE PLAINS INTO THE REGION FOR
MONDAY...BRINGING ANOTHER CHANCE OF PCPN.
FOR TEMPERATURES...LOOKS LIKE THURSDAY WITH BE THE HOTTEST DAY WITH
THE REGION WARM SECTORED. USED A BLEND OF ECMWF/HPC GUIDANCE...WHICH
PUTS HIGHS ON THU IN THE LOWER TO MID 90S. TEMPERATURES FALL BACK
INTO THE UPPER 80S FRIDAY DUE TO THE CLOUD COVER AND CONVECTION. THE
WEEKEND TEMPERATURES LOOK TO STAY IN THE MID TO UPPER 80S.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS HAVE FILLED IN ACROSS NORTHERN INDIANA
THIS MORNING...NOW PUSHING INTO PARTS OF WESTERN OHIO. THE LATEST
HI-RES MODELS ARE ALL OVER THE PLACE ON EXACTLY HOW TO HANDLE
THIS...RANGING FROM QUICKLY WEAKENING PCPN BY MID MORNING...TO
HANGING ON TO PCPN WELL INTO THIS AFTERNOON. JUST BASED ON RADAR
TRENDS...THINK PCPN SHOULD HANG ON AT LEAST FOR THE FIRST FEW
HOURS OF THE TAFS SO WILL PLAY THEM ACCORDINGLY. AFTER THAT...WILL
BANK ON A BIT OF A LATE MORNING LULL IN THE PCPN AND CUT THINGS
OFF...ALTHOUGH CONFIDENCE IS NOT TERRIBLY HIGH WITH THAT. MEANWHILE...A
COLD FRONT IS SAGGING DOWN INTO THE AREA THROUGH THIS AFTERNOON
AND THERE IS QUITE A BIT OF UNCERTAINTY AS TO HOW REMNANTS OF
ONGOING PCPN WILL INTERACT WITH THIS FRONT. IF CURRENT CLOUDS AND
PCPN ARE ABLE DISSIPATE...WE MAY BE ABLE TO DESTABILIZE ENOUGH
THROUGH THIS AFTERNOON TO GET SOME REDEVELOPMENT ALONG/AHEAD OF THE
FRONT. WOULD THINK THE BEST CHANCE FOR THIS WOULD BE ACROSS OUR
SOUTHWEST AND WILL COVER THAT THREAT WITH JUST A VCTS DUE TO THE
UNCERTAINTY. IT LOOKS LIKE THE FRONT WILL BEGIN TO LIFT BACK TO
THE NORTH OVERNIGHT TONIGHT AND AS WE START TO GET SOME INCREASING LOW
LEVEL JET DYNAMICS...THINK WE COULD ALSO SEE SOME SHOWER OR
THUNDERSTORM DEVELOPMENT LATE TONIGHT.
OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY AND THEN AGAIN THURSDAY
AFTERNOON INTO FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HICKMAN/LATTO
NEAR TERM...HICKMAN/LATTO
SHORT TERM...LATTO
LONG TERM...SITES
AVIATION...JGL
Hazardous weather outlook, Jul 24, 4:06 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
506 AM EDT TUE JUL 24 2012
INZ050-KYZ100-OHZ026-034-035-042>046-051>056-060>065-071>074-080>082-
088-250915-
WAYNE-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-
HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
506 AM EDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...NORTHEAST KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ058-059-066-073>075-080-KYZ089>099-OHZ070-077>079-250915-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-BUTLER-HAMILTON-CLERMONT-BROWN-
506 AM EDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. IF THESE STORMS
DEVELOP LATER IN THE DAY...THEN TEMPERATURES MAY CLIMB INTO THE
MIDDLE 90S. THIS WOULD HELP PRODUCE HEAT INDICES REACHING THE 100
DEGREE MARK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
TEMPERATURES ON WEDNESDAY WILL CLIMB INTO THE MIDDLE 90S AND
PERHAPS EVEN THE UPPER 90S. THIS WILL COMBINE WITH DEWPOINTS IN
THE LOW 70S TO PRODUCE HEAT INDICES AROUND 100 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 24, 11:06 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1206 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG FAIRFIELD 39.33N 84.54W
07/24/2012 BUTLER OH PUBLIC
LARGE BRANCHES BROKEN
&&
SNYDERLocal storm report, Jul 24, 11:13 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1213 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM TSTM WND GST KLUK LUNKEN AIRPORT 39.10N 84.42W
07/24/2012 M52.00 MPH HAMILTON OH ASOS
&&
HATZOSLocal storm report, Jul 24, 11:21 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1221 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HEAVY RAIN 4 S MILFORD 39.12N 84.27W
07/24/2012 M1.47 INCH CLERMONT OH TRAINED SPOTTER
2 N OF I-275/SR-32 INTERCHANGE. ALSO MEASURED 41 MPH GUST
AT 1215 PM.
&&
SNYDERLocal storm report, Jul 24, 11:37 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1237 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HEAVY RAIN LEBANON 39.43N 84.21W
07/24/2012 M1.22 INCH WARREN OH COCORAHS
&&
SNYDERLocal storm report, Jul 24, 11:45 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1245 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM TSTM WND DMG HILLSBORO 39.21N 83.61W
07/24/2012 HIGHLAND OH LAW ENFORCEMENT
1 LARGE TREE DOWN.
&&
JDRLocal storm report, Jul 24, 11:53 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1253 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 3 WNW GEORGETOWN 38.88N 83.96W
07/24/2012 BROWN OH LAW ENFORCEMENT
TREES DOWN ALONG EDEN ROAD.
1225 PM TSTM WND DMG FAYETTEVILLE 39.19N 83.93W
07/24/2012 BROWN OH LAW ENFORCEMENT
LARGE TREE DOWN.
&&
JDRThunderstorm Wind, Mason
- When
- July 24, 11:55 AM EST to 11:59 AM EST
- Where
- Mason County, 1.48 mi SSE of Moranburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -83.790
Several trees and large branches were snapped due to damaging thunderstorm winds.
Thunderstorm Wind, Mason
- When
- July 24, 12:00 PM EST to 12:04 PM EST
- Where
- Mason County, 0.54 mi E of Orangeburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 38.570, -83.670
Several trees were blown down due to damaging thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403380, 403379.